Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 1999 Jul-Aug;33(7-8):790-2.

Potential fluconazole-induced carbamazepine toxicity.

Author information

  • 1Department of Epilepsy, Cleveland Clinic Foundation, OH 44195, USA. naird@cesmtp.ccf.org

Abstract

OBJECTIVE:

To report a case of carbamazepine toxicity resulting from a drug interaction with fluconazole, and to review the possible mechanisms of this interaction.

DATA SOURCES:

Medical record review.

DATA SYNTHESIS:

A 33-year-old white man with a history of mental retardation and seizures experienced stupor due to carbamazepine toxicity after fluconazole was initiated. The patient had been taking carbamazepine for several years and maintained stable therapeutic concentrations. He started fluconazole therapy after developing a rash presumably due to candidiasis. After admission to the hospital for carbamazepine toxicity, both fluconazole and carbamazepine were withheld and the patient returned to his normal baseline mental status once the carbamazepine concentration declined to a therapeutic range. Carbamazepine was restarted and the patient experienced no further adverse events. Carbamazepine is metabolized by the cytochrome P450 3A4 isoenzyme. Fluconazole is renally excreted but has been noted to inhibit CYP3A4. Fluconazole has also been noted to increase phenytoin concentrations.

CONCLUSIONS:

Fluconazole may cause carbamazepine toxicity presumably by inhibiting the cytochrome P450 3A4 isoenzyme.

PMID:
10466905
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk